Hail, Kemper
- When
- March 25, 3:22 PM CST
- Where
- Kemper County, 0.58 mi E of Scooba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.830, -88.420
Dime to nickel size hail covered the ground. A number of the hail stones reached quarter size.
As a cold front sagged into the region, a couple of storms developed in the unstable environment. The main hazard with these storms was hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
As a cold front sagged into the region, a couple of storms developed in the unstable environment. The main hazard with these storms was hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 25, 2:45 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 345 PM CDT Mon Mar 25 2019 .DISCUSSION... Through tomorrow: A series of positively tilted shortwave troughs will rotate through the Lower Mississippi River Valley through tomorrow. As of 3pm, the axis of the first trough is aligned through central Mississippi with an associated surface cold front draped from Columbus to Vicksburg. Negative ThetaE advection and zonal low-level flow has not been overly conducive for robust convection to redevelop with only a meager cumulus field noted on visible satellite imagery. A few scattered showers have managed to develop within a narrow corridor of convergent flow along the cold frontal boundary across northeast portions of the area and additional isolated to scattered showers are possible mainly southeast of the Natchez trace through the early evening hours as the front pushes through. SBCAPE values have increased to around 1000 J/kg owing to ample diurnal heating between breaks in the cloud cover. Modest mid-level lapse rates of 7 C/km and sufficient deep layer shear will be supportive of an isolated strong to marginally severe storm or two if any robust updrafts are able to sustain, however this potential remains highly conditional and low confidence will continue to preclude mention in the HWO/graphics. The main threat from any isolated severe storm would be up to quarter size hail and locally damaging winds. Otherwise, cooler air is expected to filter in behind the cold front this evening with lows dropping into the mid to upper 40s. Drier weather will return tomorrow, but temperatures will be cooler with highs in the low to upper 60s. /TW/ Tomorrow night through this weekend: Another stretch a rather nice weather is in store through the remainder of the work week. High pressure at the surface will initially bring mostly clear skies and conditions amenable to daytime deep mixing and good nighttime radiational cooling tomorrow night through Thursday and blended guidance was trended in that direction. Tomorrow night will be the most seasonably chilly night with anticipated low temperatures 5 to 10 degrees below average. The coldest spots in north-central and northeastern MS could manage to get down to the 35 to 36 degree range briefly, but these readings should not be cold enough for even much in the way of patchy frost (although we will be keeping our on this portion of the forecast closely). By Thursday night and Friday, a reload of perturbed zonal flow aloft will advance on the Lower MS Valley and increase clouds. Clouds should slowly lower and thicken through your Friday when a few showers cannot be ruled out by late in the day into Friday night in western/northwestern zones. But sufficient moisture for significant precipitation chances will likely wait until this weekend to arrive, just ahead of another cold front. Details on timing of this latter feature and associated best rain chances will be refined further in the coming days, but unfortunately, chances are decent some portion of the coming weekend will feature rain. What is fortunate is that the system for this weekend does not hold much promise for severe weather since the quality of moisture return is on the lower end side of what you would need to lend the environment worrisome instability. /BB/ && .AVIATION... 18Z TAF discussion: A mix of MVFR and VFR ceilings will continue through today and into this evening across the region. Ceilings will lift to VFR for most locations except far eastern Mississippi at GTR and PIB/HBG where MVFR ceilings could linger into the early morning hours tomorrow. Isolated to scattered showers and thunderstorms are expected to develop over far southern portions of the area later this afternoon with VCTS possible at PIB/HBG. Otherwise, winds will remain gusty through the afternoon before changing direction to out of the north behind a cold frontal passage. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 48 65 39 72 / 7 0 0 0 Meridian 49 67 39 72 / 16 0 0 0 Vicksburg 49 64 40 69 / 1 0 0 0 Hattiesburg 50 69 42 74 / 23 0 0 0 Natchez 49 65 40 70 / 7 0 0 0 Greenville 47 62 37 66 / 2 0 0 0 Greenwood 47 63 37 68 / 1 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/BB
Hazardous Weather Outlook National Weather Service Jackson MS 250 PM CDT Mon Mar 25 2019 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 262000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 250 PM CDT Mon Mar 25 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 1 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement National Weather Service Jackson MS 338 PM CDT MON MAR 25 2019 MSZ038-039-045-046-252115- Kemper MS-Neshoba MS-Winston MS-Noxubee MS- 338 PM CDT MON MAR 25 2019 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NOXUBEE... NORTHWESTERN KEMPER...SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA COUNTIES UNTIL 415 PM CDT... At 337 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Vernon to near Nanih Waiya. Movement was southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Gholson around 350 PM CDT. Preston around 355 PM CDT. Bluff Springs around 405 PM CDT. Other locations impacted by these storms include Shuqualak. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3299 8853 3267 8893 3293 8908 3307 8883 TIME...MOT...LOC 2037Z 294DEG 26KT 3299 8883 3291 8899 NF
The Columbus AFB radar (KGWX), 119 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail covered the ground. A number of the hail stones reached quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805104.